Nebraska, 2018Tornado and Flash Flood in Nebraska, May 25 to 29, 2018
May 25 to 29, 2018 · NWS LBF · 30 events in 9 counties and zones
S. for much of the month of May, again has been the trigger for another round of severe weather across the area to end the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent upper level low pressure system, which has been present across the western U.S. for much of the month of May, again has been the trigger for another round of severe weather across the area to end the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 25, 2:50 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, May 25, 2:50 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
350 PM CDT Fri May 25 2018
.SHORT TERM...(This evening through Saturday)
Issued at 308 PM CDT Fri May 25 2018
Several weak low level boundaries are seen on radar this afternoon,
with some cumulus development near the boundaries. A couple of
isolated thunderstorms are possible this afternoon in the vicinity
of these boundaries. Any storm that manages to form will dissipate
with the loss of daytime heating. Otherwise expect clear skies
tonight. A bit drier air has filtered in from the west, and that
will allow temperatures to drop into the mid and upper 50s across
western and southwest Nebraska, with lower 60s across the central
and north central. Another very warm day Saturday, with highs once
again reaching the lower to mid 90s. South winds will be on the
increase, with some gusts approaching 25 mph across western
Nebraska.
.LONG TERM...(Saturday night through Friday)
Issued at 308 PM CDT Fri May 25 2018
An upper level trough/closed low will migrate into the central
Rockies Sunday. South to southwest flow aloft will will increase
across the high plains Sunday afternoon with low level moisture
advecting northwest. Conditions will become quite unstable during
the afternoon, with shear such that a few strong or perhaps severe
storms will be possible. PWATS increase substantially by Monday
into Tuesday as some tropical moisture is tapped from system
moving northward across the southeast CONUS. This could bring the
possibility of locally heavy rain Monday night into Tuesday as a
stronger shortwave disturbance lifts northeast across the region
and interacts with the increased moisture. By later next week,
the upper low will have filled and moved northeast into southern
Canada. Meanwhile the ECMWF continues to advertise the typical
summertime Southern Plains upper level high pressure ridge
expanding. This would spell continued warm weather and a chance
for thunderstorms with any disturbance rotating across the area on
the northern fringes of the upper ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1158 AM CDT Fri May 25 2018
Latest satellite imagery and surface obs show clear skies
overhead with light breezes out of the west. VFR conditions will
prevail through the TAF period. Clear to mostly clear skies will
continue over the next 24 hours. Light winds will prevail
overnight with winds increasing out of the south tomorrow up to 15
kts, strongest in the eastern Panhandle and far western NEB.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...ET
Hazardous weather outlook, May 25, 2:31 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
331 PM CDT Fri May 25 2018
NEZ004>010-022>029-035>038-056>059-069>071-094-262045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
331 PM CDT Fri May 25 2018 /231 PM MDT Fri May 25 2018/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Isolated strong to severe thunderstorms are possible across the
eastern Panhandle and far northwestern Nebraska Sunday evening and
overnight. The area of concern is west of a line from Imperial to
Hyannis to Valentine. There is a risk for damaging winds and
hail, up to quarter size.
Additional isolated to scattered thunderstorms are expected Monday
through Tuesday. Storms are expected to develop during the
afternoon and evening Monday across the entire outlook area. Some
storms may be severe with large hail and damaging winds. Heavy
rain will also be possible Monday night. The threat for severe
storms will be confined more so to the east Tuesday, mainly along
and east of Highway 83, with large hail, damaging winds, and heavy
rain the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
CB/ET
Event by event
15 thunderstorm wind, 13 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Wheeler
- When
- May 25, 4:30 PM CST to 4:45 PM CST
- Where
- Wheeler County, 11.69 mi SE of Bartlett to 12.28 mi SE of Bartlett
- Rating
- EF0
- Path length
- 0.85 mi
- Path width
- 10 yd
- Continued into
- Boone, Ne (OAX)
- Reported by
- Public
- Coordinates
- 41.760, -98.390
A land spout tornado verified by photos.
Hail, Chase
- When
- May 27, 2:15 PM MST
- Where
- Chase County, 4.67 mi NE of Lamar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.620, -101.910
Thunderstorm Wind, Perkins
- When
- May 27, 2:30 PM MST
- Where
- Perkins County, 7.98 mi SE of Brandon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -101.790
Several irrigation pivots overturned one half mile north of the intersection of roads 324 and 751 on the east side of the road.
Hail, Perkins
- When
- May 27, 2:35 PM MST
- Where
- Perkins County, 2.95 mi NE of Venango
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -101.990
Hail, Keith
- When
- May 27, 2:48 PM MST
- Where
- Keith County, 4.27 mi SSW of Brule
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.040, -101.920
Hail, Keith
- When
- May 27, 2:48 PM MST
- Where
- Keith County, 0.52 mi E of Brule
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.100, -101.890
Hail, Perkins
- When
- May 27, 2:55 PM MST
- Where
- Perkins County, 0.87 mi SW of Grant
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -101.730
Hail, Keith
- When
- May 27, 3:00 PM MST
- Where
- Keith County, 1.71 mi ENE of Brule
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.110, -101.870
Hail, Perkins
- When
- May 27, 3:01 PM MST
- Where
- Perkins County, 0.87 mi SE of Grant
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.840, -101.710
Hail, Keith
- When
- May 27, 3:15 PM MST
- Where
- Keith County, 2.95 mi SSE of Ogallala
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.090, -101.700
Hail, Perkins
- When
- May 27, 3:18 PM MST
- Where
- Perkins County, 3.21 mi WSW of Grant
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -101.780
Hail, Perkins
- When
- May 27, 3:30 PM MST
- Where
- Perkins County, 2.81 mi N of Grant
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.890, -101.730
Thunderstorm Wind, Perkins
- When
- May 27, 3:45 PM MST
- Where
- Perkins County, 6.97 mi SSE of Madrid
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -101.470
Several pivots overturned 6 to 10 miles southeast of Madrid.
Hail, Perkins
- When
- May 27, 3:46 PM MST
- Where
- Perkins County, 3.21 mi WSW of Madrid
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.840, -101.590
Thunderstorm Wind, Deuel
- When
- May 27, 5:31 PM MST
- Where
- Deuel County, 2.19 mi ESE of Chappell
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.090, -102.430
Thunderstorm Wind, Garden
- When
- May 27, 5:47 PM MST
- Where
- Garden County, 2.32 mi NNW of Oshkosh
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -102.350
Thunderstorm Wind, Hayes
- When
- May 27, 6:53 PM CST
- Where
- Hayes County, 10.1 mi E of Hamlet
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.360, -101.040
Several utility power poles blown down.
Thunderstorm Wind, Chase
- When
- May 27, 5:55 PM MST
- Where
- Chase County, 0.53 mi W of Imperial
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.520, -101.640
Thunderstorm Wind, Garden
- When
- May 27, 6:00 PM MST
- Where
- Garden County, 0.86 mi SW of Oshkosh
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.410, -102.340
Trees up to two and one half feet in diameter down in Oshkosh. Power outages also reported.
Thunderstorm Wind, Hayes
- When
- May 27, 7:03 PM CST
- Where
- Hayes County, 5.54 mi SE of Hayes Center
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.460, -100.950
Thunderstorm Wind, Garden
- When
- May 27, 6:15 PM MST
- Where
- Garden County, 21.04 mi NNE of Lisco
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.780, -102.460
Thunderstorm Wind, Keith
- When
- May 27, 6:30 PM MST
- Where
- Keith County, 1.25 mi ESE of Sarben
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.160, -101.300
Thunderstorm Wind, Keith
- When
- May 27, 6:32 PM MST
- Where
- Keith County, 2.6 mi E of Roscoe
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 41.130, -101.530
Thunderstorm Wind, Lincoln
- When
- May 27, 7:50 PM CST
- Where
- Lincoln County, 3.61 mi SSE of Hershey
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.120, -100.980
Six to eight inch diameter tree branches down.
Thunderstorm Wind, McPherson
- When
- May 27, 8:10 PM CST
- Where
- McPherson County, 7.79 mi W of Tryon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.560, -101.120
Thunderstorm Wind, McPherson
- When
- May 27, 8:20 PM CST
- Where
- McPherson County, 9.8 mi N of Tryon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.690, -100.940
Flash Flood, Hayes
- When
- May 28, 8:50 AM CST
- Where
- Hayes County, 4.26 mi W of Hayes Center to 1.86 mi WNW of Hayes Center
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.510, -101.100
Red Willow Creek is out of it's banks. Several roads in area are under water.
Thunderstorm Wind, Chase
- When
- May 28, 6:50 PM MST
- Where
- Chase County, Champion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.470, -101.750
Hail, Keith
- When
- May 29, 2:35 PM MST
- Where
- Keith County, 2.09 mi SW of Ogallala
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.110, -101.750
Hail, Keith
- When
- May 29, 3:05 PM MST
- Where
- Keith County, 2.32 mi SSE of Ogallala Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.020, -101.780
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 25, 20182 deaths · 2 events
- Heat in Texas, May 25, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, May 25, 2018$105,000 · 2.25 in hail · 19 events
- Damaging Wind in Arkansas, May 25, 2018$35,000 · 1 event
- Flash Flood and Flood in Kentucky, May 25, 2018$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, May 25, 2018$13,000 · 1 in hail · 10 events
- Lightning Strike in California, May 25, 2018$20,000 · 1 event
- Hail and Damaging Winds in Texas, May 25, 2018$11,000 · 4.25 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, May 25 to 29, 201850 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, May 25, 2018$12,000 · 1.75 in hail · 7 events
- Damaging Wind in Montana, May 25, 2018$15,000 · 52 kt wind · 1 event
- Tornado and Hail in Minnesota, May 25, 2018EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757174, 757136, 757151, 757137, 757138, 757139, 757140, 757141, 757142, 757143, 757144, 757145, 757153, 757146, 757158, 757159, 757154, 757160, 757156, 757157, 757161, 757162, 757164, 757165, 757166, 757167, 757171, 757168, 757147, 757148.